Alert archive / Nebraska / River Flood Warnings in 2019

River Flood Warning 2, NWS Omaha, NE

March 12, 2019Cass County, Nebraska; Mills County, Iowa

NWS Omaha, NE issued this river flood warning at Mar 12, 2019, 10:46 AM CDT for Cass County, Nebraska; Mills County, Iowa. It took effect at Mar 13, 2019, 9:32 PM CDT. It was in force for 141 days.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 10:46 AM CDT (15:46 UTC)
In effect from
Mar 13, 2019, 9:32 PM CDT
Expired
Aug 2, 2019, 9:24 AM CDT
In force
141 days
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Mills County, IA, Cass County, NE

The radar

The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Plattsmouth (PTMN1).

Action stage
25 ft
Minor stage
26 ft
Moderate stage
32 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06805600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Mar 12, 7:13 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 12, 7:13 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
713 AM CDT Tue Mar 12 2019

.SHORT TERM...(Today through Thursday)
Issued at 402 AM CDT Tue Mar 12 2019

...MODERATE TO MAJOR AND POSSIBLY HISTORIC FLOODING EXPECTED
LATER THIS WEEK...

The primary concern for this forecast remains widespread flooding
developing on most rivers and streams later this week. This is
due to expected heavy rainfall from 1 to 2.5" across the region,
falling on frozen or saturated ground, into rivers that have from
1 to 2 feet of ice cover in some spots. Temperatures are forecast
to climb into the 40s and 50s, continuing to melt an existing
snowpack of 4 to 15". The combination of all of the above could
result in at least minor flooding for many of the local streams by
Wednesday night or Thursday, and in many cases moderate flooding
is forecast. And in a few cases, a major, record setting flood is
possible for a handful of locations. Any of the above factors
could also trigger ice jams on some of the rivers, which would
enhance or exacerbate any flooding concerns. Thus, a flood watch
remains in effect for all of eastern NE and southwest IA from
midnight tonight through 7 pm Thursday.

The rain is not expected to come all at the same time. It will
come in waves, with the heaviest rainfall expected through the day
Wednesday. Scattered showers currently moving through central KS
will reach southeast NE this morning, moving along/east of the
Missouri River this afternoon. This rainfall should be on the
light side, and much of the area could actually see dry conditions
for several hours later this afternoon. Highs today range from the
lower 40s northeastern counties to around 50 near the KS border.

The second surge moves in this evening south of I80, but again
this is on the lighter side. Additional widespread showers
develop by midnight and beyond when we start to see elevated
instability with the possibility of isolated thunderstorms. Temps
remain quite mild overnight in the upper 30s to upper 40s, which
should allow for continued snowmelt overnight. Showers become
heavier 09-12z, especially north of the Platte River across
eastern NE.

Widespread expansive showers and thunderstorms are possible
Wednesday when the heaviest rainfall will occur. Rain amounts
could range up to a three quarters of inch to an inch. This is
coincident with precipitable water values reaching 1-1.25", which
is about 4.5 standard deviations above normal. Based on PW
climatology, this appears to be record setting moisture coming our
way. Record value for OAX for March 13 at 12z is 1.03" and we
could easily be above that.

There will be significant dry slot that begins to shut down
precipitation Wednesday afternoon, so QPF amounts were lowered
18-00z Wednesday. Highs Wednesday reach 45 to 59 degrees, which
would be first time we've been above normal since February 10th.

The surface low moves from southwest KS to southeast NE through
Wednesday night. If this were to happen with daytime heating,
there would be significant concern for severe weather. Meanwhile,
widespread rain will continue in northeast NE, but southeast NE
and southwest IA may still be experiencing effects of the dry
slot. As colder air begins to filter into the backside of the
surface low, rain will change to snow in northeast NE by daybreak
Thursday.

It's at this time that winds on the backside of the surface low
substantially increase as the low moves to the Mississippi River
through the day Thursday. 60 knot 850 mb winds nearly vertically
stacked should result in very strong winds across eastern NE, and
thus a high wind watch was issued. There will be some snow across
northeast NE that could accumulate to 1 to 3". With 40 to 60 mph
winds, there is a concern that near white out conditions could
occur with the snow. So even though snow amounts are light, due to
the blowing snow, we may have to consider winter weather headlines
at some point. The precipitation could end as a rain/snow mix
down to I80, but no significant accumulation expected that far
south.

.LONG TERM...(Thursday night through Monday)
Issued at 402 AM CDT Tue Mar 12 2019

Generally very quiet weather through the extended period, although
we will be dealing with the lingering effects of river flooding,
and depending on the stream or river, could range from a day or
two, to many days for the Missouri River. Fortunately, daytime
temperatures remain above freezing, but nighttime temperatures
drop below freezing every night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 652 AM CDT Tue Mar 12 2019

A brief period of MVFR conditions is expected through around 15Z
today. Increasing -SHRA and -RA after 13Z will coincide with
crashing ceilings and visibility across the region. Expect
ceilings to fall to the 1000 ft level across the majority of the
region by 18Z, with visibility dipping into the 2-4 sm range. Rain
generally ending over the area after 20Z, however drizzle may
linger into the afternoon and evening (especially at KOMA and
KOFK). Ceilings and visibility will remain in the LIFR to IFR
range into the evening and overnight period. The potential for RA
and TSRA increase after 06z, and become likely after 09Z
Wednesday. This may push the whole region into LIFR conditions by
12Z Wednesday, with those conditions lingering through at least
18Z Wednesday. Wind shear in 30-45 kt range from around 200
degrees is expected persist through 18Z Wednesday

&&

.HYDROLOGY...
Issued at 402 AM CDT Tue Mar 12 2019

In coordination with the Missouri Basin River Forecast Center in
Kansas City, flood forecasts were increased Monday evening for
most of the rivers and streams across our service area. Many of
the locations are now forecast to reach moderate levels, and in
some cases, major flooding. And in a few cases, record floods are
forecast. These values will continue to change as the RFC
continues to run models and incorporate the latest guidance. All
of the flood forecasts have been posted to our AHPS website, and
hydrologic outlooks have been issued for all affected forecast
points. Official river flood warnings have not yet been issued at
this time. Expect a substantial number of flood warnings to be
issued either today, or definitely on Wednesday.

It's important to note that these forecasts are heavily influenced
by the expected QPF of 1.5-2.5", continued very mild temps
allowing for additional snow melt, and the fact that frost depths
still range from 15 to 23", effectively allowing no rainfall
infiltration in the frozen ground and nearly 100% runoff into
local rivers.

Any ice jams that result from the breakup of ice will only
compound an already difficult situation.

Many of the smaller streams will rise and fall quickly, but bigger
rivers could remain at flood levels for many days.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch from late tonight through Thursday evening for
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

     High Wind Watch from Thursday morning through Thursday evening
     for NEZ011-012-016>018-030>033-042>044-050-051-065-066-078.

IA...Flood Watch from late tonight through Thursday evening for
     IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Albright
HYDROLOGY...DeWald
Hazardous weather outlook, Mar 12, 5:18 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
518 AM CDT Tue Mar 12 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
518 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

While there is a chance for rain today, the rain should not be
heavy. However, locally heavy rains with isolated rumbles of
thunder develop after midnight tonight, which could begin to
trigger isolated flooding by daybreak Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rains from 1 to 2.5 inches are forecast through Thursday.
Isolated thunderstorms could also occur. The heaviest rain is
expected to fall Wednesday. Warmer temperatures will also allow
existing snow to continue to melt. The ground remains frozen, and
ice is thick on area rivers. The combination of all of the above
will result in many rivers and streams reaching minor flood
levels, and in some cases, moderate or major flooding is possible.
In addition, ice jams could develop which could enhance the flood
threat. Urban flooding could also develop due to poor drainage or
drains blocked with snow and ice. Thus, a Flood Watch remains in
effect for Wednesday through Thursday.

Strong northwest winds are expected Thursday with peak gusts
ranging anywhere from 45 to 55 mph. Expect potentially hazardous
cross winds along east west highways. A high wind watch has been
issued for portions of eastern Nebraska Thursday.

Rain will transition to wet snow by daybreak Thursday for
northeast Nebraska. Only a few inches are forecast, but when
combined with the strong winds, areas of blowing snow will be
possible with reduced visibility expected.

Many of the smaller streams will rise and fall quickly with
flooding only lasting a day or two late this week. But some of
the larger rivers will experience flooding conditions for days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However spotter
are encouraged to report flooding to the National Weather Service.

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:42 AM CDTHigh Wind WatchOAXAntelope, Boone, Butler, Cedar, Colfax, Cuming and 11 more36 hr
Mar 12, 10:40 AM CDTRiver Flood WarningOAXPierce8 days
Mar 12, 10:46 AM CDTRiver Flood WarningOAXOtoe272 days
Mar 12, 10:46 AM CDTRiver Flood WarningOAXNemaha273 days
Mar 12, 10:46 AM CDTRiver Flood WarningOAXRichardson273 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXStanton4 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXCuming6 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXDodge5 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXDouglas21 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXSaunders3 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXCass59 hr
Mar 12, 11:25 AM CDTRiver Flood WarningOAXSaunders65 hr
Mar 12, 11:25 AM CDTRiver Flood WarningOAXButler, Polk, Seward6 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXSeward6 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXSaline21 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXGage21 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXNemaha68 hr
Mar 12, 11:25 AM CDTRiver Flood WarningOAXKnox4 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXJefferson23 hr
Mar 12, 1:48 PM CDTAreal Flood AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more6 hr
Mar 12, 2:26 PM CDTRiver Flood WarningOAXPlatte4 days
Mar 12, 2:26 PM CDTRiver Flood WarningOAXDodge65 hr
Mar 12, 2:26 PM CDTRiver Flood WarningOAXSaline21 days
Mar 12, 2:32 PM CDTRiver Flood WarningOAXSeward7 days
Mar 12, 2:52 PM CDTRiver Flood WarningOAXSaunders67 hr
Mar 12, 3:13 PM CDTDense Fog AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 19 more25 hr
Mar 12, 10:58 AM CDTRiver Flood WarningOAXPage61 hr
Mar 12, 10:58 AM CDTRiver Flood WarningOAXPottawattamie67 hr
Mar 12, 10:58 AM CDTRiver Flood WarningOAXFremont4 days
Mar 12, 10:58 AM CDTRiver Flood WarningOAXMontgomery4 days
Mar 12, 10:58 AM CDTRiver Flood WarningOAXFremont21 days
Mar 12, 11:25 AM CDTRiver Flood WarningOAXMonona5 days

Nearby

River Flood Warnings in Nebraska, 2019River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.